Alert archive / Wyoming / Winter Storm Warnings in 2010

Winter Storm Warning 6, NWS Cheyenne, WY

October 24, 2010Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Oct 24, 2010, 5:08 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Oct 24, 2010, 6:00 PM MDT. It was in force for 34 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2010, 5:08 AM MDT (11:08 UTC)
In effect from
Oct 24, 2010, 6:00 PM MDT
Expired
Oct 26, 2010, 3:47 AM MDT
In force
34 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 11.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2010-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2010-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2653 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Oct 24, 4:16 AM MDT, 52 minutes earlier.

Area forecast discussion, Oct 24, 4:16 AM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
416 AM MDT SUN OCT 24 2010

.SHORT TERM...TODAY THROUGH MONDAY...
THE MAIN CONCERN WITH THIS PORTION OF THE FORECAST PACKAGE IS THE
WIND SPEEDS AND HOW MUCH SNOW WILL OCCUR IN THE SNOWY AND SIERRA
MADRE RANGE.

LATEST WATER VAPOR LOOP WAS CONTINUING TO SHOW A VERY DYNAMIC SYSTEM
MOVING TOWARDS THE PACIFIC NORTHWEST. ACCORDING TO THE LATEST
PROFILERS...IT APPEARS LIKE THE MODELS ARE NOT DOING VERY WELL
INITIALIZING ON THIS SYSTEM. WIND SPEEDS ACCORDING TO THE GOES HIGH
DENSITY DATA WAS AROUND 200KTS WHICH IS ABOUT 20KTS LOWER THAN WHAT
THE GFS/ECMWF WAS SHOWING AT 06Z. MEANWHILE...VWP PROFILER FROM CYS
AND RIW WERE SHOWING WIND SPEEDS AROUND 35-45KTS ABOUT 2KFT ABOVE
THE SURFACE. SOME OF THESE WIND SPEEDS COULD TRANSLATE TO THE GROUND
TODAY FAIRLY QUICKLY ESPECIALLY SINCE THERE IS NOT A LOT OF CLOUD
COVER. AS A RESULT...WE COULD SEE SOME GUSTY WINDS TO AROUND 25 TO
35KTS THIS AFTERNOON ESPECIALLY IN THE HIGHER TERRAIN AND AREAS
CLOSER TO THE JET STREAK IN THE WESTERN PART OF THE FORECAST AREA.
DAY SHIFT WILL NEED TO MONITOR BORDEAUX AND ARLINGTON AREAS TODAY
ESPECIALLY FOR HIGH WIND WARNING CRITERIA. OTHERWISE...A FAIRLY MILD
DAY WILL BE SHAPING UP ESPECIALLY IN THE PANHANDLE REGION WHERE THEY
COULD BE CLOSE TO 70.

TONIGHT WE SHOULD SEE THINGS STARTING TO DETERIORATE ESPECIALLY FOR
ELEVATIONS ABOVE 9KFT WHERE THE UPSLOPE FLOW WILL BECOME QUITE
INTENSE ALONG WITH GOOD ISENTROPIC LIFT IN THE 305-315K LAYER. THIS
SHOULD RESULT IN GOOD SNOWFALL RATES BETWEEN ONE HALF AND ONE INCH
PER HOUR IN THE HIGHER TERRAIN. THIS COMBINED WITH GUSTY WINDS AT 25
TO 35 MPH WILL YIELD TO REDUCED VISIBILITY IN BLOWING SNOW.
MEANWHILE...RAINFALL CHANCES LOOK PRETTY DECENT FOR THE LOWER
ELEVATIONS. NOT CONFIDENT WE WILL SEE SNOW AT THE LOWER ELEVATIONS
AT THIS POINT DUE TO STRONG WARM/MOIST ADVECTION AHEAD OF THE TROF
AND GOOD MIXING. RIGHT NOW...IT APPEARS LIKE THE COLD FRONT SHOULD
START MOVING INTO THE WEST PORTION OF THE FORECAST AREA AFTER
MIDNIGHT. WE DID BUMP UP THE TIMING OF THE FRONT SINCE THE COLD AIR
ADVECTION LOOKS TO BE RATHER STRONG. BEHIND THIS FRONT...WIND SPEEDS
SHOULD REALLY KICK UP WITH SPEEDS POSSIBLY APPROACHING 50 TO 60KTS.
AS A RESULT...WE WENT AHEAD AND ISSUED A HIGH WIND WATCH FOR AREAS
MAINLY ALONG AND WEST OF THE I-25 CORRIDOR. WE ALSO UPGRADED THE
HIGH WIND WATCH FOR THE BORDEAUX AND ARLINGTON AREAS TO A WARNING.
MEANWHILE...THE WINTER STORM WATCH WAS UPGRADED TO A WARNING FOR THE
SIERRA MADRE AND SNOWY RANGE. WE ALSO BUMPED UP SNOW AMOUNTS FOR
SUNDAY NIGHT ACROSS THOSE RANGES.

MONDAY LOOKS LIKE AN UGLY DAY FOR MUCH OF THE REGION. THE STRONG
COLD AIR ADVECTION MAY CAUSE TEMPERATURES TO FALL THROUGH MUCH OF
THE DAY ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA.
UNIDIRECTIONAL FLOW ALOFT COMBINED WITH DECENT MIXING SHOULD FAVOR
HIGH WIND WARNING CRITERIA FOR MOST OF WYOMING WITH THE PANHANDLE
REGION MOST LIKELY SEEING ADVISORY CRITERIA. WE ALSO MAY SEE SNOW
LEVELS DROP SOME IN THE MORNING. HOWEVER...DRIER AIR SHOULD START
MOVING INTO THE AREA DURING THE AFTERNOON WHICH SHOULD LIMIT
ACCUMULATION AMOUNTS. HOWEVER...BLOWING AND DRIFTING SNOW WILL STILL
BE POSSIBLE IN THE SIERRA MADRE AND SNOW RANGES WHICH MAY CAUSE NEAR
BLIZZARD CONDITIONS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
BY 00Z TUESDAY...THE MODELS MOVE THE TROUGH AXIS TO JUST EAST OF THE
CWA WITH THE UPPER LOW IN THE VICINITY OF WESTERN NORTH DAKOTA.
THROUGH TUESDAY THE UPPER LOW DEEPENS AND MOVES SLOWLY EAST.  THE
FAST AND CYCLONIC FLOW ALOFT WILL BE LEFT OVER THE CWA THROUGH 06Z
WEDNESDAY AND THEN WILL GRADUALLY WEAKEN THROUGH WEDNESDAY AS HEIGHTS
ALOFT START TO RISE.  THE SURFACE PRESSURE GRADIENT WILL GRADUALLY
WEAKEN OVER THE CWA MONDAY NIGHT THROUGH TUESDAY NIGHT AS THE
SURFACE LOW MOVES FURTHER AWAY FROM THE REGION.  A WIND ADVISORY MAY
BE NEEDED FOR THE PANHANDLE ON TUESDAY.  MONDAY NIGHT AND TUESDAY
WILL BE WINDY AND COOL WITH A CONTINUATION OF THE MOUNTAIN
OROGRAPHIC SNOW.  THE SNOWFALL RATES SHOULD DECREASE SOME MONDAY
NIGHT OVER THE MOUNTAINS...BUT THE COMBINATION OF THE WINDS AND
SNOW WILL STILL CREATE HAZARDOUS CONDITIONS.  WILL EXTEND THE WINTER
STORM WARNING FOR THE SNOWY RANGE THROUGH 12Z TUESDAY.  WEDNESDAY
WILL BE THE TRANSITION DAY WITH SOME MOUNTAIN SNOW SHOWERS AND
STILL COOL AND WINDY.  WARMER AND DRIER CONDITIONS WILL RETURN TO
THE CWA THURSDAY AND FRIDAY AS THE UPPER LEVEL RIDGE MOVES OVER THE
ROCKIES.  THE AXIS MOVES EAST OF THE CWA THURSDAY NIGHT.  MODELS ARE
FAIRLY SIMILAR FOR THE AREA THROUGH FRIDAY.  AFTER THAT TIME...THE
MODELS DIFFER ON THE TIMING OF THE APPROACH OF THE NEXT SHORTWAVE
TROUGH.  THE GFS IS MUCH FASTER AND NOT AS DEEP WITH THE FEATURE AND
MOVES IT ACROSS THE REGION FRIDAY NIGHT AND SATURDAY.  MEANWHILE...
THE 00Z ECMWF CONTINUES TO BE SLOWER AND DEEPER AND MOVES THE
SHORTWAVE TROUGH ACROSS THE CWA NEXT SUNDAY AND SUNDAY NIGHT.  FOR
NOW WILL CONTINUE IN FOLLOWING THE ECMWF MORE CLOSELY IN DAYS 6 AND
7 THAN THE OTHER MEDIUM RANGE MODELS.  WITH THAT IN MIND...WITH
CONTINUE IN PLACING LOW POPS OVER THE WEST PART OF THE CWA AS EARLY
AS SATURDAY AND OVER MUCH OF THE CWA BY SUNDAY.

&&

.AVIATION...06Z TAF ISSUANCE
LATEST WATER VAPOR LOOP/PROFILERS WERE SHOWING A VERY DYNAMIC
UPPER LEVEL SYSTEM MOVING TOWARDS THE PACIFIC NORTHWEST. AS THIS
SYSTEM APPROACHES WE SHOULD SEE WIND SPEEDS INCREASE ACROSS THE
REGION BEGINNING SUNDAY AFTERNOON. AS A RESULT...WE RETAINED THE
PREVIOUS FORECAST WIND SPEEDS. MEANWHILE...A WEAK SURFACE HIGH
WILL REMAIN IN PLACE ACROSS THE PANHANDLE REGION UNTIL DAYBREAK.
THIS SHOULD ALLOW FOR GOOD RADIATIONAL COOLING WHICH MAY LEAD TO
SOME AREAS OF FOG OVERNIGHT. WE DID MENTION THAT POTENTIAL MAINLY
AT THE SCOTTSBLUFF TAF SITE. IFR CEILINGS ARE ALSO POSSIBLE AT THE
REMAINDER OF THE NEBRASKA TAF SITES...BUT WE ARE NOT REAL
CONFIDENT THAT FOG WILL BECOME WIDESPREAD DUE TO PERIODS OF HIGHER
CLOUDS MOVING ACROSS THE REGION AND LACK OF BOUNDARY LAYER
DECOUPLING.

&&

.FIRE WEATHER...
THE WIND WILL BE THE MAIN CONCERN DURING THE PERIOD ESPECIALLY
OVERNIGHT AFTER THE FRONT PASSES THROUGH WITH WIND GUSTS POSSIBLY
APPROACHING 50 TO 60KTS. THE WIND SHOULD DROP OFF SLIGHTLY AT SUNSET
TODAY...BUT IT SHOULD BE SHORTLIVED AS THE LOTS OF UPPER LEVEL
ENERGY APPROACHES FROM THE WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM SUNDAY TO 6 AM TUESDAY FOR WYZ112-
     WYZ114.
     HIGH WIND WARNING FROM 6 PM SUNDAY TO 6 PM MONDAY FOR WYZ106-
     WYZ110.
     HIGH WIND WATCH FROM MIDNIGHT MONDAY TO 6 PM MONDAY FOR WYZ103-
     WYZ104-WYZ105-WYZ109-WYZ111-WYZ113-WYZ115-WYZ116-WYZ117-
     WYZ118-WYZ119.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE WEATHER...REC
LONG TERM...WEILAND
Hazardous weather outlook, Oct 23, 11:20 PM MDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MDT SAT OCT 23 2010

WYZ101>119-242015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1120 PM MDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

PERIODS OF LIGHT SNOW WILL CONTINUE OVER THE SNOWY AND SIERRA MADRE
RANGES THROUGH SUNRISE.  ADDITIONAL SNOWFALL THROUGH 3 AM WILL BE
UP TO AN INCH.  ROADS WILL BE SLICK AND VISIBILITIES REDUCED AT
TIMES IN THE SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING STRONG COLD FRONT WILL BRING INCREASINGLY BREEZY
TO LOCALLY WINDY CONDITIONS TO SOUTHEAST WYOMING SUNDAY AFTERNOON.
A HIGH WIND WATCH HAS BEEN ISSUED FOR ARLINGTON AND BORDEAUX AREAS
FOR SUNDAY NIGHT THROUGH MONDAY AFTERNOON. SOUTHWEST WINDS WILL
BECOME WEST BEHIND THE FRONT MONDAY MORNING...WITH SPEEDS OF 30 TO
45 MPH WITH GUSTS OF UP TO 70 MPH.

SNOW WILL ACCOMPANY THE COLD FRONT LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT. SNOW LEVELS WILL INITIALLY BE AROUND 9000 FEET
SUNDAY NIGHT...BUT WILL DROP TO THE VALLEY FLOORS BEHIND THE COLD
FRONT MONDAY. A WINTER STORM WATCH IS IN EFFECT FOR THE SNOWY AND
SIERRA MADRE RANGES SUNDAY NIGHT THROUGH MONDAY NIGHT...WHERE 12
TO 18 INCHES WILL BE POSSIBLE. LOWER ELEVATIONS WILL EXPERIENCE
MUCH LIGHTER AMOUNTS...WITH PERHAPS UP TO AN INCH OR TWO. STRONG
WINDS MAY COMBINE WITH FALLING SNOW TO CREATE AREAS OF BLOWING AND
DRIFTING...ESPECIALLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-242015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1120 PM MDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL BRING WINDIER CONDITIONS LATE SUNDAY THROUGH
MONDAY NIGHT. WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:55 AM MDTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte8 hr
Oct 24, 4:55 AM MDTHigh Wind WarningCYSAlbany, Carbon, Converse, Laramie, Platte37 hr

Nearby

Winter Storm Warnings in Wyoming, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.